Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 247, NWS Midland/Odessa, TX

October 2, 2002Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 2, 2002, 8:53 PM MDT for Lea County, New Mexico. It was in force for 71 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2002, 8:53 PM MDT (02:53 UTC)
Expired
Oct 5, 2002, 8:15 PM MDT
In force
71 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 200 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WUUS54 KMAF 030253
SVRMAF
NMC025-030330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 PM MDT WED OCT 2 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 930 PM MDT

* AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF HOBBS...MOVING NORTH AT 30
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HOBBS...NADINE...KNOWLES AND HUMBLE CITY.

DESTRUCTIVE HAIL TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH THIS 
STORM-TAKE COVER NOW GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND 
AVOID WINDOWS

LAT...LON 3265 10333 3250 10307 3316 10306 3322 10324

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:04 PM MDT, 7 hours 49 minutes earlier.

Area forecast discussion, Oct 2, 1:04 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT WED OCT 2 2002

DEEP VIGOROUS TROUGH OVER THE SOUTHWESTERN U.S. AND HURRICANE LILI
BEARING DOWN ON SOUTHERN LA EARLY THIS AFTERNOON.

VERY MOIST AND UNSTABLE ATMOSPHERE IN OUR AREA TODAY WITH POTENTIAL
FOR CONVECTION INTO THE EVENING HOURS.  LARGE MID/UPPER TROUGH
SITUATED OVER SOUTHWESTERN U.S. CONTINUES ITS SLOW PROGRESS TO THE
EAST AS SHORTWAVES ROTATE AROUND IT AND MOVE WITHIN THE FLOW OVER
THE AREA...THE STRONGEST OF WHICH IS ROUNDING THE BASE OF THE TROUGH
AT THIS TIME.  THERE IS ALSO A HEALTHY JET STREAM EXTENDING FROM WEST
TX/EASTERN NM NORTHEAST INTO THE GREAT LAKES REGION.  BEST
INSTABILITY LOOKS TO STAY JUST NORTH OF OUR CWA WITH INITIATION OF
THUNDERSTORMS ALONG THE TX/NM BORDER JUST NORTH OF OUR CWA THIS
AFTERNOON IN THE VICINITY OF A DEVELOPING DRYLINE AND THE COLD FRONT.
THUNDERSTORMS COULD ALSO DEVELOP ALONG THE DRYLINE SOUTH INTO OUR
CWA AS WELL...BUT BEST CHANCE FOR SIGNIFICANT CONVECTION SHOULD STAY
NORTH OF THE AREA.  STORMS WILL MOVE QUICKLY NORTHEAST IN RELATIVELY
FAST SOUTHWEST FLOW.  THERE IS A POSSIBILITY FOR SEVERE WEATHER WITH
THE MAIN THREAT BEING LARGE HAIL AND HIGH WINDS.  AN ISOLATED TORNADO
MAY ALSO BE POSSIBLE (SEE SWODY1).  WILL BE MONITORING THIS
THROUGHOUT THE AFTERNOON AND EVENING.  CONVECTION MAY CONTINUE
OVERNIGHT TONIGHT AND WILL AGAIN BE A POSSIBILITY TOMORROW.  BUT
DURING THE DAY TOMORROW...OUR SURFACE WINDS SHOULD TURN MORE
SOUTHWESTERLY WHICH WOULD BRING OUR LOW-LEVEL MOISTURE DOWN AND LIMIT
OUR CHANCES FOR CONVECTION.

FRIDAY SHOULD BE A LITTLE COOLER AND DRY AS THE PACIFIC COLD FRONT
MAKES IT THROUGH THE AREA OVERNIGHT THURSDAY.  WE SHOULD BE AT OR
ABOVE NORMAL FOR TEMPERATURES SATURDAY WITH CONTINUED DRY WEATHER.
SATURDAY NIGHT INTO SUNDAY MORNING ANOTHER COLD FRONT IS FORECAST TO
PUSH THROUGH THE AREA WHICH MAY AGAIN LOWER OUR TEMPERATURES FOR
SUNDAY AND MONDAY.  THE PROGRESSION OF THIS FRONT HAS BEEN SLOWED A
LITTLE BIT...AND MAY NOT MAKE IT THROUGH THE AREA UNTIL SUNDAY
SOMETIME NOW.  WE MAY ALSO HAVE ANOTHER CHANCE AT SOME PRECIPITATION
OVERNIGHT SATURDAY AS THE SECOND FRONT APPROACHES FROM THE NORTH.
CLOUD-COVER WILL AT LEAST BE INCREASED AS THE FRONT APPROACHES AND
POSSIBLY BEHIND FOR SUNDAY.  NO SIGNIFICANT CHANGES MADE TO THE
EXTENDED BEYOND THAT.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  67/89/59/84   11-0
LSA  60/85/54/80   21-0
6R6  71/93/63/88   --00
MRF  57/85/54/78   2000
CNM  58/87/56/82   -000

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, Oct 2, 2:05 PM MDT, 6 hours 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.THROUGH OVERNIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...AND FAR SOUTHEAST
NEW MEXICO...MAINLY NORTH OF A KERMIT...MIDLAND...BIG SPRING LINE.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT
RISK AREA SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON OR EVENING.

.THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY.

TECHNICAL DISCUSSION...
A SURFACE TROUGH OF LOW PRESSURE AND DRYLINE WILL EXTEND FROM
SOUTHEAST NEW MEXICO TO THE DAVIS MOUNTAINS LATE THIS AFTERNOON.
STRONG SURFACE HEATING ALONG AND EAST OF THE DRYLINE MAY BE
SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP. FAVORABLE WIND PROFILES ALONG WITH AN UNSTABLE AIRMASS MAY
BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS THE SLIGHT RISK AREA. THE ONLY LIMITING FACTOR TO
THUNDERSTORM DEVELOPMENT WILL BE A WEAK CAP IN PLACE ACROSS THE AREA.

CL

In the hours before

Local storm report, Oct 2, 8:16 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
916 PM CDT WED OCT 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    5 W JAL                   NM   1.75 INCH HAIL
10/02/02   LEA

AKL
Local storm report, Oct 2, 8:27 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
927 PM CDT WED OCT 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    EUNICE                    NM   .75 INCH HAIL
10/02/02   LEA

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:27 PM MDTSevere Thunderstorm WarningMAFLea2 hr
Oct 2, 8:16 PM MDTSevere Thunderstorm WarningMAFLea3 hr
Oct 2, 10:38 PM MDTSevere Thunderstorm WarningMAFLea70 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.